- 3 replies
- 1224 views
- 3 followings
Ventricular tachycardia following aortic valve replacement
My dad had his AVR procedure in 2011 and about a year later had an ICD put in due to an episode of ventricular tachycardia. He has been fine since up until this past week. He had an episode of v-tach that resulted in a drop in BP and subsequent passing out. He spent several days in the hospital and was discharged with few answers. His echo and stress test were normal. EKG showed irregular heart rhythm but no one seemed overly concerned. They put him on a beta blocker and discontinued his blood pressure medications. He is home now and has a NIPS procedure scheduled for next week. His ICD didn't go off when he had the v-tach because his heart rate only ever got in the 120s so they may need to reprogram that. Potassium was said to be low too...
My question though is: has anyone else experienced this?
AmbassadorB, February 12, 2020 11:31am EST
Like your Dad, I was down the same road and am wearing an ICD. My ICD is due to be replaced this year and I asked the local technician what determined the replacement schedule. A brief "high tech" explanation - with his computer screen used as a visual aid, I was shown what determines replacement time. I also asked about the procedure which is usually a routine short visit. It is my understanding that the ICD should have "done its thing" - i.e., alert your dad to get attention. If he has not had the ICD replaced in 9 years, he must be due! Since his medical team have just examined him, I assume that the ICD is performing as it should, but I would check that. His blood pressure medication (Losartan -?) could have been too strong and discontinuance should correct the low pressure. This also should be checked soon. The older we get, the timing, rhythm and performance of the old engine seems to dictate that we pay better attention to it.
I assume that you're making sure that dad is getting regular exercise and his weight is where it should be. I won't even comment on smoking, or his diet.
All the best!
Ambassador B (Bernie)
AmbassadorMR, February 12, 2020 5:08pm EST
Ambassador Bernie has given excellent first hand information about how you and your dad might best pursue an effective treatment for his Vtach. I would only add that heart rhythm issues of various types (i.e. Afib, tachycardia, PVCs, PACs and others) are all too common before and following AVR procedures. I had my aortic valve replaced in 2012 and I had issues with Vtach, PVCs and PACs for the better part of a year following my surgery. Fortunately, those issues have resolved over time and I am not experiencing any significant issues at this point 7 years out from my surgery.
An important part of dealing with your dad's condition is to make sure that your questions and concerns are being fully explained and addressed by the cardiology team. It is not acceptable to be moved through the system without knowing what is being done/prescribed. If your current team is not addressing your concerns to your satisfaction do not hesitate to get a second opinion from another cardiologist. This is especially true when serious symptoms and events like you describe are happening with your dad. The type and strength of medications as well as any devices that are implanted should be regularly reviewed to insure that they are still the best treatment choice for him.
Here is a link to information on heart rhythm conditions from the AHA site. Educate yourselves as much as you can so that you can ask the best questions of the doctors when seeking ongoing treatment.
We wish you and your dad the very best as you continue on your journey to better heart health. Let us know if we can be of support or encouragement at any time.
Yours In Heart Health,
AmbassadorC, February 15, 2020 6:23am EST
A warm welcome to the support network. While I do not have experience with the specific rythmn issues that your dad is experiencing, I have dealt with afib,post open heart surgery to repair a leaking mitral valve. I currently expeeience continued PVCs and SVTs . My fellow ambassadors have provided great references and very good tips that I concur with. From my own personal experience, understanding procedues and medicines is key to managing your fathers condition, not only for yourself as a caregiver but also for him as a patient. One too that I found based on my journey, is that the more information you can provide to the cardiac team surrounding his symptoms and activities during the time of his episodes, the better the dialogue will be. Keep a journal handy and have him record any symptoms. As Ambassador MR stated, the more education and information you have, the better armed you will be when discussing the matters of your fathers heart health.
Very best to you and your father - please reach out to us with any other questions, as we welcome you with heart ❤️